Q. The last two times I've donated blood, I've felt all right until about five hours later. Then for an hour or so I feel extremely faint unless I lie down. Particularly given today's blood shortage, I'm reluctant to stop giving, but the delayed reaction concerns me. I decided to send you this question in part because of the Health section's article on AIDS and donating blood. For some people, fear of AIDS just provides an excuse not to donate.
A. Thanks for the opportunity to say once again, loud and clear, you can't get AIDS from donating blood.
Most people feel fine after donating blood. Some feel faint for a short time afterward. But your reaction, although not typical, is by no means unheard of. In your case, your body is readjusting to the small loss of blood -- about 10 percent -- somewhat later than usual. Drinking plenty of fluids before and after donating should help lessen your reaction.
Because donors are carefully screened for medical problems before giving blood, donation is virtually risk-free for healthy people. About 13 of every 100 donors are rejected either temporarily or permanently. Reasons range from falling outside age and weight standards to having a low hemoglobin level (a measure of the amount of blood in your bloodstream) or a medical problem.
Medical problems that will permanently preclude you from giving blood include having diabetes treated with insulin, epilepsy, or having had a heart attack, blood disease, cancer or hepatitis. You will be temporarily deferred from donating if your hemoglobin is below American Red Cross standards, if your blood pressure is too high or too low, or if you're sick at the time of donation with a cold, sore throat, headache, stomachache or similar symptom.
If you have a medical question about donating blood, either before or after, call the American Red Cross at 728-6526. For the location of the nearest blood donation site, call 728-6550.
Q. Recently my doctor recommended that I take two teaspoonfuls of Metamucil (or similar product) every day "for the rest of my life." Is it safe to use such a laxative continuously?
A. For most people the answer is yes, but you have to be careful about what you mean by similar products.
Metamucil belongs to the class of laxatives known as bulk-producing laxatives. They're usually made of natural plant fibers, which you can't digest and therefore pass through you, increasing the bulk of the stool. Bulk-producing laxatives are generally the safest and most naturally acting of all laxatives.
The plant fibers in bulk laxatives are usually made of a substance called psyllium (from the plantain or plantago seed) or methylcellulose or hemicellulose, two other plant fibers. I'd recommend using a psyllium-type product that doesn't contain added sugar (dextrose or sucrose), so check the label.
You didn't mention why your doctor told you to take Metamucil, but I'd guess that it is for its fiber properties and not its laxative effect. If this is the case, then you could probably get the same benefits by substituting two tablespoonfuls of bran or increasing your dietary fiber in other ways. In any case, it's important to take the psyllium with plenty of water -- at least eight ounces -- for best results.
Most other laxatives can cause problems with long-term use, especially the kinds that work by stimulating or irritating your bowels to move. For instance, your bowels can become dependent on stimulant type laxatives. To be safe, you shouldn't take any laxatives continuously except on your doctor's advice.
Q. My son has G6PD deficiency, and cannot take aspirin and some other medicines. He also isn't supposed to eat lima beans. I'd like to know if there are any other kinds of fruit or vegetables that he shouldn't eat.
A. G6PD deficiency refers to a shortage of an enzyme important in the function of red blood cells. When your levels of this enzyme are low, certain drugs and infections can trigger sudden breakdown of red blood cells within the bloodstream, a process known as hemolysis. (Hemo means blood and lysis means destruction.) If enough red blood cells are destroyed, your blood count will drop, leading to anemia.
G6PD deficiency is more common than most people realize. About 10 to 14 percent of American blacks have it. It's also common among people from Mediterranean countries, Sephardic Jews, Chinese and Southeast Asians. Although more common in blacks, the disease tends to be more severe in whites and Asians. G6PD deficiency is one of the most common inherited genetic abnormalities in the world. Because it's an X-linked disorder, meaning it's passed from mother to son, most affected people are males, though it can also affect females to a lesser degree.
I think the reason more people aren't familiar with this disorder is that in most cases it's not severe and doesn't lead to any symptoms. Often it's first discovered as the cause of a puzzling anemia. There's no treatment for this condition, other than avoiding things that provoke an attack, and in most cases none is needed. After an episode of blood breakdown, most people's blood supply builds back up to normal.
There are only a handful of common drugs that your son should avoid, particularly if he is very prone to hemolysis: Aspirin and phenacetin (pain relievers). Sulfa drugs (antibiotics). Naladixic acid and nitrofurantoin (antibiotics used in urinary infections). Pyridium (used in bladder infections for pain). Primaquine (used to treat malaria). Probenecid (used to treat gout).
Your son can eat all the lima beans he wants. It's fava beans, also known as broad beans, that can trigger hemolysis in people with G6PD deficiency. No other foods need be avoided.